Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Houston/Galveston, TX

March 31, 2005Brazos County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 31, 2005, 8:15 PM CST for Brazos County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2005, 8:15 PM CST (02:15 UTC)
Expired
Mar 31, 2005, 9:15 PM CST
In force
60 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazos County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:13 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 31, 5:13 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 PM CST THU MAR 31 2005

.DISCUSSION...
JUST ISSUED AN UPDATE TO THE ZONES FOR THE SEVERE THUNDERSTORM WATCH
ISSUED BY SPC UNTIL MIDNIGHT. STORMS ARE EXPECTED TO FIRE IN THE
NEXT COUPLE OF HOURS...HAIL APPEARS TO BE THE MOST LIKELY SEVERE
ELEMENT. 46

&&

.PREV DISCUSSION...
IT LOOKS LIKE WE ARE JUST STARTING TO SEE SOME FLARES ALONG THE DRY
LINE THIS AFTN - AROUND AND SOUTH OF DFW ATTM. WILL NOT BE MAKING A
WHOLE LOT OF CHANGES TO THE GOING ZONES FOR THIS NEXT PACKAGE. FROM
THE LOOKS OF THINGS...THE GREATEST THREAT FOR SEVERE SHOULD BE OVER
OUR NRN ZONES FOR THE EVENING HOURS. AS SUCH...HAVE GRIDDED HIGHEST
POPS THERE (40%) THEN TAPERING THEM OFF SWD (20% AT THE COAST). FOG
(THE DENSE SEA VARIETY) MAY BE A PROBLEM FOR THE NEAR COASTAL AREAS
FOR THE SHORT-TERM THIS EVENING. AS FOR THE MAIN FCST PROBLEM...WE
RE STILL LOOKING AT SOME VERY STEEP LAPSE RATES AND PRONOUNCED CON-
VERGENCE ALONG WITH THE WEAKER CAP IN THESE LOCATIONS. WHILE MOIST-
URE MAY BE JUST A SHADE DEEPER ALONG THE COAST...UPPR LEVEL SUPPORT
NOT AS PRONOUNCED. AFTER TONIGHT...WE SHOULD BE SEEING RAPID CLEAR-
ING AND DRYING FROM THE NORTH AS THE COOL MODIFIED CONTINENTAL AIR-
MASS SETTLES OVER THE REGION. STRONG NLY WINDS TOMORROW (DUE TO THE
TIGHT PRESSURE GRADIENT) WILL HELP KEEP MAX TEMPS DOWN. A NICE WARM
TREND THEN ON TAP FOR THE WEEKEND AS HIGH PRESSURE BUILDS SOUTHWARD.
SMALL BREAKDOWN IN THE UPPER TROF NEXT TUESDAY NOT EXPECTED TO PRO-
DUCE MUCH BY WAY OF PCPN AS A FAST-MOVING S/WV CROSSES AHEAD OF THE
ASSOCIATED FRONT AND UPPER TROF BY WEDNESDAY IF THE GFS IS CORRECT.
LATEST ECMWF GUIDANCE SHOWING A TROF IN PLACE FROM MINN TO THE CALI
BAJA. WILL KEEP WITH LOWISH POPS FOR THIS TIMEFRAME. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)    52  67  42  73  44 /  40  0   0   0   0
HOUSTON (IAH)            55  68  44  73  45 /  30  0   0   0   0
GALVESTON (GLS)          61  66  52  69  54 /  20  0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 06Z FOR BRAZOS...BURLESON...
     GRIMES...HOUSTON...MADISON...POLK...SAN JACINTO...TRINITY...
     AND WALKER COUNTIES.
GM...NONE.
&&
Hazardous weather outlook, Mar 31, 3:28 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CST THU MAR 31 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
328 PM CST THU MAR 31 2005

...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTHERN HALF OF
SOUTHEAST TEXAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT NOW OVER EASTERN
COLORADO WILL MOVE SOUTHEAST AND WILL CROSS SOUTHEAST TEXAS TONIGHT.
THE COLD FRONT WILL COMBINE WITH UNSTABLE ATMOSPHERIC CONDITIONS TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST TEXAS. SOME
OF THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO
SOUTHEAST TEXAS DURING THE EVENING HOURS.

A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY IN THE AREA NORTH OF A
LINE FROM BRENHAM TO CONROE TO CLEVELAND. THE PRIMARY SEVERE WEATHER
THREAT IS LARGE HAIL WITH A LESSER THREAT OF DAMAGING DOWNBURST WINDS.
THE PRIMARY TIME FRAME FOR THE SEVERE WEATHER THREAT IS FROM 6 PM THIS
EVENING UNTIL 2 AM FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS POSSIBLE IN THE NORTHERN COUNTIES OF SOUTHEAST
TEXAS TONIGHT.

In the hours before

Special weather statement, Mar 31, 5:13 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 PM CST THU MAR 31 2005

TXZ163-164-176>179-195-196-198-010600-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-
515 PM CST THU MAR 31 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN PORTIONS OF
SOUTHEAST TEXAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 MIDNIGHT FOR THE
NORTHERN HALF OF SOUTHEAST TEXAS...THE FOLLOWING COUNTIES ARE
INCLUDED IN THE SEVERE THUNDERSTORM WATCH...BRAZOS...BURLESON...
MADISON...GRIMES...WALKER...SAN JACINTO...POLK...HOUSTON AND
TRINITY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH UNSTABLE
ATMOSPHERIC CONDITIONS TO GENERATE STRONG TO POSSIBLY SEVERE
THUNDERSTORMS OVER THE WATCH AREA TONIGHT.THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

PERSONS ACROSS THE WATCH AREA SHOULD BE PREPARED FOR SEVERE WEATHER
CONDITIONS AND BE READY TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS SOURCES FOR THE
LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:17 PM CSTSevere Thunderstorm WarningHGXBurleson43 min
Mar 31, 7:54 PM CSTSevere Thunderstorm WarningHGXBurleson51 min
Mar 31, 11:03 PM CSTSevere Thunderstorm WarningHGXPolk43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.